It is not uncommon for a terminally ill loved one to become unusually restless or even agitated, but family and friends often find it uncomfortable to testify.
The depth of such anxiety or excitement varies from patient to patient; in some cases, it can progress to a condition known as "final restlessness" or "final delirium." Recognizing symptoms can help you learn how to help a loved one who is experiencing them.
What is nonsense?
Delirium is a complex psychiatric syndrome, also sometimes called organic brain syndrome, confusion, encephalopathy, or mental disorder.
You may notice sudden changes in your loved one's alertness and behavior. This change can sometimes fluctuate during the day and is usually worse at night.
Some other characteristics of delirium include :
- Altered level of consciousness with reduced awareness of the environment
- Short-term memory and concentration impairment
- Disorientation in time and place.
- Delusions and / or hallucinations (believing and / or seeing things that are not real)
- Speak very loud or low, fast or slow.
- Humor changes
- Sleep disturbances such as insomnia or reversed sleep cycles.
- Increase or decrease in body movements, which can be very fast or slow.
What is terminal anxiety?
Terminal anxiety is a particularly unpleasant form of delirium that sometimes occurs in dying patients. It is characterized by suffering (spiritual, emotional, or physical), anxiety, anxiety , agitation, and cognitive impairment.
Delirium is common at the end of life. It can sometimes be reversible if the culprit is easy to treat and the patient is stable enough (for example, when treating the underlying urinary tract infection that contributed to the delirium).
Sometimes, however, delirium is part of the terminal stages of death, the so-called terminal delirium or terminal anxiety, and it becomes an irreversible process that is often treated symptomatically to provide comfort (i.e., sedation) rather than to reverse the syndrome. …
Fatal worry is unsettling because it has a direct negative impact on the dying process . Everyone wants death to be a pleasant and peaceful experience, but when someone dies of extreme anxiety, their death can be anything but no.
When someone is terminally ill, they can become irritable, surly, frustrated, and angry.
These mood swings can be intense, and as the end nears, deep mood swings can occur. This can be especially difficult for caregivers and loved ones, causing fear and feelings of helplessness.
Terminal anxiety can be confused with a state called near-death awareness, which is described as the dying person's instinctive knowledge that death is near.
It is important that loved ones and healthcare professionals understand the phenomenon of near-death awareness so that they can have what they need to meet the unique needs of the dying person.
Delirium and incurable anxiety have many causes. Some causes are easy to fix, while others are not.
Medication is one of the most common causes of delirium, including opioids , anticonvulsants , steroids , and anxiolytics. Overuse of medications can cause toxicity, and underuse can cause pain and discomfort, which can further exacerbate delirium.
Some other common reasons include:
What should you do?
There are many factors at the root of delirium, so it can be difficult to reverse the process.
For example, dehydration often contributes to delirium in old age; however, aggressive hydration with intravenous fluids, intended to treat delirium, can produce fluid in the lungs and a number of new problems .
If delirium is understood in the context of the patient's last hours or days on earth, then the emphasis should not be on treating the root cause, but on reducing arousal, hallucinations, and behavior problems.
This is mainly accomplished with sedatives or helps the patient feel comfortable during this stage of the dying process. If you have a hospice team , your extensive experience in this area can be of great help.
It can take days to properly identify the cause of delirium and treat it effectively, but with the support of the hospice team, close friends, and other family members, your loved one is likely to calm down and worry less.
Get the word of drug information
Delirium is not the same for everyone. It can mimic other diseases and syndromes, making it difficult to recognize and treat. If you notice that your loved one is behaving differently, a new memory loss, or changes in their sleep patterns, see your doctor.